Blood glucose variability in early-onset adrenocorticotropic hormone deficiency induced by immune checkpoint inhibitor therapy with continuous blood glucose monitoring: a case report

Read full text
Authors: Yuta Nanao, Gentaro Egusa, Ryuta Baba, Takaya Kodama, Tsuguka Matsuda, Gaku Nagano, Haruya Ohno
Cited by: 1
References: 15

Abstract

Early diagnosis and treatment of immune-related adverse events (irAEs) associated with immune checkpoint inhibitors (ICIs) are essential because they directly impact patient quality of life. This report describes the case of an 85-year-old woman with type 2 diabetes on insulin therapy, whose glycemic fluctuations became highly unstable following irAE development. During treatment for refractory hepatocellular carcinoma with tremelimumab and durvalumab, she developed hyperglycemia and was hospitalized. Endogenous insulin secretion remained intact, and hyperglycemia improved after admission. Continuous glucose monitoring (CGM) revealed nocturnal and early-morning hypoglycemia from the fourth day of admission. Insulin requirements were tapered off; however, persistent anorexia and dyspnea led to the diagnosis of hypopituitarism through endocrine testing. For patients with diabetes who experience abnormal blood glucose fluctuations after ICI therapy, clinicians should monitor changes in endogenous insulin secretion and consider the possibility of hypoadrenocorticism. CGM may be valuable for detecting these endocrine abnormalities.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Inflammatory Biomarkers in Disease Prognosis Diabetes Management and Research

Publication details

Journal / source
Diabetology International
Publisher
Springer Science and Business Media LLC
Volume
17
Issue
1
Pages
16–16
Publication date
1 January 2026
Language
EN